How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5071
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

I ACCIDENTLY GAVE A LACTATING 1GR/64MG PHENOBARBITOL 1/2 TAB

Customer Question

I ACCIDENTLY GAVE A LACTATING BITCH 1GR/64MG PHENOBARBITOL 1/2 TAB AND THE PUPS ARE 2 1/2 WEEKS OLD AND WEIGH ABUT 1 1/2 LBS EACH. CAN I LET THEM NURSE ABOUT 3 HOURS AFTER ?
JA: What sort of animal are we talking about?
Customer: MINIATURE BULL TERRIER
JA: OK. I'll do all I can to help. What is wrong with the bull terrier?
Customer: Nothing is wrong with lactating bitch I gave meds to wrong dog
JA: Where does the bull terrier seem to hurt?
Customer: bull terrier is fine I am worried about pups absorbing Pheno thru milk
JA: Can you see anything that looks wrong or different?
Customer: no but I have not let pups nurse since giving to dam
JA: Is the bull terrier eating normally?
Customer: absolutely
JA: OK. No appetite problems. Is the bull terrier having trouble peeing or pooing?
Customer: no
JA: OK. No obvious problems there. How is the bull terrier behaving differently?
Customer: she is fine I am worried about pups
JA: Is there anything else important you think the veterinarian should know about the bull terrier?
Customer: no just gave one dose to wrong dog all I am worried about is danger to pups
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  PitRottMommy replied 3 months ago.

Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.

Expert:  PitRottMommy replied 3 months ago.

Unfortunately, this is a medication that can be delivered to puppies through milk. The drug warnings include exercising caution in nursing mothers since small amounts of the drug are excreted in the milk and drowsiness in the offspring may be noted. To answer your question in short, no, 3 hours after would not be safe if wanting to avoid delivery to the puppies. 2+ days would be recommended before it would clear her system.

I’ll be standing by if you have other questions. Let me know if I can help further.

Did my response help to answer all of the questions that you had? If questions remain, please reply and let me know how I can assist.

Before signing off today, please take the time to use the star rating system at the top of the page to leave a rating for me. Until this is done, the website will not compensate me for helping you.

If you would like to request me in the future for pet-related questions, you can do so by accessing this page: http://www.justanswer.com/pet/expert-pitrottmommy/?rpt=3800

Customer: replied 3 months ago.
Too little too late ! I got in touch with a 24 hour vet clinic in Washington and they said it might make them a little sleepy but the drug would be out of bitches system in 12 hours. I needed some answers last night and your company said 24 hour service. I will not continue this service.
Expert:  PitRottMommy replied 3 months ago.

.